Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Sudden change in blood pressure

05/14/2007

Question:

My systolic blood pressure has been spiking significantly for about a week, and I am trying to understand why that might be so. I am a 67 year-old male, whose blood pressure has been controlled over the past two years with low doses of a diuretic and ACE inhibitor (hydrochlorothiazide 12.5 mg/day and lisinopril 5 mg/day). My readings have been consistent stable over that time, at roughly 130/80, with normal pulse rate.

During the past week, however, my systolic BP has been consistently 150 or greater -- 160 today -- though diastolic BP and pulse are about the same. I feel poorly, and of course this is worrisome, especially because I cannot think of a particular cause. My life circumstances are unchanged -- moderate exercise, moderate to low salt intake, normal weight, no particularly upsetting life events, some stress but nothing different from before.

I`d be very grateful for any of your thoughts on possible reasons for this rapid elevation and on best courses of action. Many thanks.

Answer:

The systolic blood pressure tends to increase with time, and this increase is not always gradual.  As we get older, our arteries lose elasticity ("hardening of the arteries"), which causes some elevation in systolic pressure and at the same time a decrease in diastolic pressure.

Also, as we get older, out baroreceptor mechanisms, a system that senses body position and blood pressure and adjusts the arterial resistances to even out blood pressure and flow with changes in activity and position becomes more sluggish.  That leads to greater blood pressure rise with stress or physical activity.

In your case, the higher systolic blood pressure may not be a serious problem.  The dose of lisinopril that you are taking is low.  As a first step, I would recommend to increase the dose to 20 mg or even 40 mg per day.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati